Heavy Rain, Mower
- When
- September 12, 12:00 PM CST to 3:40 PM CST
- Where
- Mower County, 0.85 mi NW of Austin
- Reported by
- Mesonet
- Coordinates
- 43.680, -92.940
The mesonet equipment at Dobbins Creek measured 4.18 inches of rain.
Thunderstorms with heavy rain moved across southeast Minnesota during the afternoon of September 12th. The runoff from the heavy rain prompted officials to close Interstate 90 in Austin (Mower County) when standing water covered all the lanes of traffic, stranding some motorists.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms with heavy rain moved across southeast Minnesota during the afternoon of September 12th. The runoff from the heavy rain prompted officials to close Interstate 90 in Austin (Mower County) when standing water covered all the lanes of traffic, stranding some motorists. Some street flooding also occurred in other parts of Austin. Radar estimates indicate 2 to 4 inches of rain fell across much of Mower County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 12, 11:43 AM CST, 17 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
1243 PM CDT Thu Sep 12 2019
.SHORT TERM...(Today and tonight)
Issued at 326 AM CDT Thu Sep 12 2019
Currently watching a wing of showers and storms moving northward
across southeast MN/northeast IA into southwest WI. Very heavy
rainfall and train have prompted a few flash flood warning for
Clayton county in northeast IA and Grant county in far southwest
WI. This activity was along/ahead of an east to west warm front
across northern IA into northern IL...and was feeding off of
strong push of anomalously high moisture content air ahead of
deepening low pressure over Nebraska.
CAMs have this activity lifting northward across the area this
morning as that deepening/occluding low pressure moves north into
MN by this afternoon. Could see a lull in the showers/storms for a
brief time early this afternoon before the cold front from the low
swings northeast into the area by late this afternoon into this
evening. Warm sector gets pinched off somewhat today with higher
CAPE air confined more across IA into far southwest WI as the
front pushes in. To the north of the warm sector, expecting
temperatures mostly in the 60s with breezy east/southeast winds
while highs push into the mid 70s/near 80 across portions of
southeast MN/northeast IA/far southwest WI. This is where there
will be a threat of severe storms late this afternoon into this
evening with damaging winds and large hail being the main threat.
An isolated tornado cannot be ruled out.
Otherwise, heavy rainfall will be likely with any storms, and
with already nearly saturated soils, any additional heavy rainfall
could produce some flash flooding. Therefore, wen t ahead an
hoisted a flash flood watch through tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 326 AM CDT Thu Sep 12 2019
Deep low pressure will lift into Canada Friday with wrap around
cumulus/stratocumulus in colder/brisk cyclonic flow expected
across the area. Could also see a few showers across north
central WI. Otherwise, expect highs mainly in the 60s with brisk
westerly winds.
A brief respite Friday night into Saturday morning as high
pressure drifts through the region. Shower and thunderstorm
chances move back in Saturday afternoon into Saturday night as a
trough of low pressure moves east out of the Plains and across our
region.
Sunday into Tuesday look drier with a warming trend as a ridge of
high pressure amplifies across the central CONUS. Plan on highs
climbing through the 80s.
A few showers and storms may be seen Tuesday night into Wednesday
as moistening southwesterly flow aloft increases into our area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1243 PM CDT Thu Sep 12 2019
Through this evening, a low pressure area will move quickly through
the region. This system will have the potential of producing
strong to severe storms. The main threat will be damaging winds.
In addition, there will be the threat of large hail and isolated
tornadoes. These storms will impact KRST between 12.18z and 12.22z
and KLSE between 12.22z and 13.02z.
In addition to the storm threat, expect IFR/MVFR ceilings through
much of the TAF period.
&&
.HYDROLOGY...(This morning through Tonight)
Issued at 326 AM CDT Thu Sep 12 2019
A Flash Flood Watch is in effect into tonight.
A couple more rounds of storms to get through...then some relief.
Warm air advective wing of showers/storms will lift northward
through the area this morning and then a strong cold front will
produce another line of storms this afternoon into tonight. Given
the pre-conditioned soils ripened for runoff and an anomalously
moist airmass, areas that receive heavy rainfall will be
susceptible to flash flooding along with rising river levels.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch through late tonight for WIZ032-033-041-
053>055-061.
Flash Flood Watch through Friday morning for WIZ017-029-034-
042>044.
MN...Flash Flood Watch through late tonight for MNZ079-086>088-
094>096.
IA...Flash Flood Watch through late tonight for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...Boyne
HYDROLOGY...DASHazardous Weather Outlook National Weather Service La Crosse WI 1203 PM CDT Thu Sep 12 2019 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-131715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 1 AM Friday Strong to severe storms will be possible between 2 PM and 9 PM. The main threat is damaging winds. In addition, there will be a threat for large hail and isolated tornadoes. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong storms will be possible on Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ034-042>044-131715- Jackson-Monroe-Juneau-Adams- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 7 AM Friday Strong to severe storms will be possible between 5 PM and 11 PM. The main threat is damaging winds. In addition, there will be a threat for large hail and isolated tornadoes. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Strong storms will be possible on Saturday afternoon and night. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. WIZ017-029-131715- Taylor-Clark- 1203 PM CDT Thu Sep 12 2019 This Hazardous Weather Outlook is for portions of central and north central Wisconsin. .DAY ONE...This Afternoon and Tonight Flash Flood Watch Through 7 AM Friday Storms are expected this afternoon and tonight. Gusty winds and very heavy rainfall could accompany these storms. Localized flash flooding is possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms will be possible on Saturday night. Lightning will be the main hazard. .SPOTTER INFORMATION STATEMENT... Rainfall reports or any reports of flooding would also be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
720 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN LITTLEPORT 42.75N 91.37W
09/12/2019 M4.55 INCH CLAYTON IA CO-OP OBSERVER
CO-OP OBSERVER STATION VLPI4 LITTLEPORT.
0345 AM HEAVY RAIN 3 NW BURTON 42.75N 90.84W
09/12/2019 M4.55 INCH GRANT WI PUBLIC
0612 AM HEAVY RAIN 1 NE PRAIRIE DU CHIEN 43.05N 91.13W
09/12/2019 M4.40 INCH CRAWFORD WI PUBLIC
0704 AM HEAVY RAIN 1 WSW MCGREGOR 43.02N 91.19W
09/12/2019 M3.82 INCH CLAYTON IA MESONET
MESONET STATION MGRGR MCGREGOR.
0600 AM HEAVY RAIN GARBER 42.74N 91.26W
09/12/2019 M3.41 INCH CLAYTON IA MESONET
MESONET STATION GRBI4 GARBER.
0600 AM HEAVY RAIN STEUBEN 43.18N 90.86W
09/12/2019 M3.39 INCH CRAWFORD WI MESONET
MESONET STATION STEW3 STEUBEN.
0702 AM HEAVY RAIN 1 SSW SARATOGA 43.35N 92.42W
09/12/2019 M3.24 INCH HOWARD IA MESONET
MESONET STATION FW5287 SARATOGA.
0600 AM HEAVY RAIN 1 ENE LANSING 43.75N 92.96W
09/12/2019 M2.76 INCH MOWER MN MESONET
MESONET STATION LANM5 LANSING - CEDAR RIVER.
0653 AM HEAVY RAIN 1 NE BOSCOBEL 43.15N 90.68W
09/12/2019 M2.63 INCH GRANT WI ASOS
ASOS STATION KOVS BOSCOBEL AIRPORT.
0600 AM HEAVY RAIN 3 N ROCHESTER 44.06N 92.47W
09/12/2019 M2.44 INCH OLMSTED MN MESONET
MESONET STATION RCHM5 3 N ROCHESTER.
0600 AM HEAVY RAIN 5 NW EASTMAN 43.21N 91.10W
09/12/2019 M2.41 INCH CRAWFORD WI CO-OP OBSERVER
CO-OP OBSERVER STATION LYNW3 LYNXVILLE DAM
9.
0703 AM HEAVY RAIN 1 ENE BOSCOBEL 43.15N 90.68W
09/12/2019 M2.12 INCH GRANT WI MESONET
MESONET STATION BBLW3 BOSCOBEL.
0701 AM HEAVY RAIN 4 NE RICEVILLE 43.40N 92.50W
09/12/2019 M1.96 INCH HOWARD IA MESONET
MESONET STATION EW4652 RICEVILLE.
0704 AM HEAVY RAIN MONONA 43.04N 91.39W
09/12/2019 M1.92 INCH CLAYTON IA MESONET
MESONET STATION MNNON MONONA.
0600 AM HEAVY RAIN 2 SSW AUSTIN 43.65N 92.98W
09/12/2019 M1.82 INCH MOWER MN CO-OP OBSERVER
CO-OP OBSERVER STATION TRCM5 AUSTIN 3 NW -
TURTLE CREEK.
0600 AM HEAVY RAIN 3 NE NODINE 43.94N 91.41W
09/12/2019 M1.73 INCH WINONA MN MESONET
MESONET STATION BSPM5 3 NE NODINE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 AM HEAVY RAIN 4 NE RICEVILLE 43.40N 92.50W
09/12/2019 M1.96 INCH HOWARD IA MESONET
MESONET STATION EW4652 RICEVILLE.
0749 AM HEAVY RAIN MONONA 43.04N 91.39W
09/12/2019 M1.84 INCH CLAYTON IA MESONET
MESONET STATION MNNON MONONA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
842 AM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 NW EASTMAN 43.21N 91.10W
09/12/2019 M2.28 INCH CRAWFORD WI CO-OP OBSERVER
CO-OP OBSERVER STATION LYNW3 LYNXVILLE DAM
9.
0750 AM HEAVY RAIN 3 SSE STEUBEN 43.13N 90.84W
09/12/2019 M2.07 INCH CRAWFORD WI CO-OP OBSERVER
CO-OP OBSERVER STATION SBNW3 STEUBEN 4SE.
0700 AM HEAVY RAIN 1 E VIROQUA 43.56N 90.88W
09/12/2019 M1.75 INCH VERNON WI CO-OP OBSERVER
CO-OP OBSERVER STATION VQAW3 VIROQUA.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT THU SEP 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND DMG GUTTENBERG 42.79N 91.10W
09/09/2019 CLAYTON IA EMERGENCY MNGR
TREES DOWN THAT KNOCKED POWER OFF. SOME TREES LANDED ON
CARS IN TOWN.
&&
SHEAThe national radar mosaic for the moment the first event began.
3 heavy rain, 2 flood, 1 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
The mesonet equipment at Dobbins Creek measured 4.18 inches of rain.
The mesonet equipment at Lansing measured 3.77 inches of rain.
Near Lyle, 2.5 inches of rain fell in less than two hours.
Runoff from heavy rain caused street flooding to occur in Austin. Officials had to close Interstate 90 for about 4 hours because water covered all the lanes of traffic. Some motorists became stranded because of the flooding.
A 70 mph wind gust occurred south of Greenleafton.
A house fire near Rollingstone was started by lightning. The house sustained minimal damage.
Runoff from heavy rains pushed the Cedar River out of its banks near Lansing. The river crested less than a half foot above the flood stage at 18.17 feet on the 12th.
Runoff from heavy rains pushed Dobbins Creek out of its banks near Austin. The creek crested over a foot above the flood stage at 12.82 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857098, 857099, 854404, 854403, 854408, 854412, 855819, 855820.